Alert archive / California / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 13, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 14, 2006, 1:54 PM PST for El Dorado County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2006, 1:54 PM PST (21:54 UTC)
- Expired
- Mar 14, 2006, 2:25 PM PST
- In force
- 31 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County El Dorado County, CA
The radar
The Sacramento radar (KDAX), 74 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSTO 142155 SVRSTO CAC017-142230- /O.NEW.KSTO.SV.W.0013.060314T2154Z-060314T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 154 PM PST TUE MAR 14 2006 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN EL DORADO COUNTY IN CALIFORNIA THIS INCLUDES THE CITIES OF...PLACERVILLE...CAMERON PARK * UNTIL 230 PM PST * AT 150 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTH OF CAMERON PARK TO 15 MILES SOUTH OF SOMERSET...OR ALONG A LINE EXTENDING FROM AUBURN TO 6 MILES NORTH OF JACKSON...AND MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PLACERVILLE BY 210 PM PST SOMERSET BY 215 PM PST CAMINO BY 220 PM PST GUSTY WINDS AND HEAVY RAIN ARE LIKELY WITH THIS STORM. THE STORM HAS A HISTORY OF DROPPING A LOT OF HAIL IN A SHORT PERIOD OF TIME. LAT...LON 3867 12104 3853 12090 3869 12059 3883 12072 $$ SG
1 follow-up statement
000 WWUS56 KSTO 142225 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 225 PM PST TUE MAR 14 2006 CAC017-142235- /O.CAN.KSTO.SV.W.0013.000000T0000Z-060314T2230Z/ EL DORADO CA- 225 PM PST TUE MAR 14 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EL DORADO COUNTY IS CANCELLED... THE THUNDERSTORM HAS WEAKENED AND MOVED OFF TO THE EAST. LAT...LON 3867 12104 3853 12090 3869 12059 3883 12072 $$ SG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 9:10 AM PST, 4 hours 44 minutes earlier.
Area forecast discussion, Mar 14, 9:10 AM PST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR AVIATION DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 910 AM PST TUE MAR 14 2006 .DISCUSSION...WATER VAPOR IMAGERY SHOWS A TROUGH OF LOW PRESSURE DIGGING ALONG THE WEST COAST...WITH A COLD FRONT MOVING ACROSS NORTHERN CALIFORNIA AND A SECONDARY SYSTEM ON THE BACK SIDE OF THE TROUGH OFF THE COAST. RADAR IMAGERY SHOWS A BAND OF PRECIPITATION SLOWLY MOVING THROUGH THE CENTRAL VALLEY AND INTO THE FOOTHILLS OF THE SIERRA...WITH SHOWERS DEVELOPING BEHIND THIS BAND. SNOW LEVELS THIS MORNING ARE HOVERING AROUND 2500 FEET...WITH SNOW FALL TOTALS RANGING BETWEEN 8 AND 12 INCHES OF SNOW ABOVE 3000 FEET. HOWEVER...COLD AIR IS SEEPING INTO THE REGION BEHIND THE COLD FRONT...AND AREAS ACROSS SHASTA COUNTY ARE SEEING A RAIN/SNOW MIX AROUND 1500 FEET. THIS COLD AIR WILL CONTINUE TO WORK ITS WAY ACROSS THE REST OF AREA TODAY...WITH SNOW LEVELS FALLING TO BETWEEN 1500 AND 2000 FEET ACROSS THE AREA. THEREFORE...WINTER STORM WARNING REMAIN IN EFFECT FOR MUCH OF THE WARNING AREA THROUGH THIS EVENING. AS THIS MORNING/S BAND OF PRECIPITATION MOVES EAST...POCKETS OF CLEARING WILL DEVELOP. THE RESULTING SUN WILL HELP WARM THE SURFACE...ENCOURAGING THE THE DEVELOPMENT OF SHOWERS AND ISOLATED THUNDERSTORMS. MEANWHILE...VISIBLE SATELLITE IMAGERY SHOWS A TIGHT SECONDARY CIRCULATION JUST EAST OF 130 WEST. AS THIS SYSTEM MOVES INLAND LATER THIS AFTERNOON AND EVENING...IT WILL PROVIDE ADDITIONAL DYNAMICS ACROSS THE REGION. THEREFORE...HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ALSO BELIEVE THAT THERE IS A POSSIBILITY THAT ISOLATED SEVERE THUNDERSTORMS WILL OCCUR AS WELL. CURRENT FORECAST LOOKS ON TRACK THIS MORNING. HOWEVER...MAY UPDATE JUST TO REMOVE MORNING WORDING. CP .PREVIOUS DISCUSSION ISSUED AT 415 AM PST... IR SATELLITE IMAGES SHOW THAT THE MAIN CHANNEL OF THE MOISTURE PLUME HAS SHIFTED EVER SO SLOWLY SOUTHEAST DURING THE PAST 12 HOURS. THE LARGE AREA OF PRECIPITATION WITH COLD CLOUD TOPS OF MINUS 45 TO 50 DEGREES IS MOVING INTO THE RIDGE OVER THE NORTHERN ROCKIES. ENHANCED CLOUDS CONTINUE TO BLOSSOM ALONG THE CREST OF THE ROCKIES WITH WARMER AIR CURRENTLY DEPICTED OVER THE FORECAST AREA EXTENDING WEST TO THE COAST. THE UPPER LOW IS JUST EAST OF 140W WITH A VORTICITY MAXIMUM PUSHING INTO NORTHERN CALIFORNIA. A SECOND SHORT WAVE INDICATED ON THE GFS AND SATELLITE IMAGES IS MOVING DOWN THE BACKSIDE OF THE UPPER TROUGH AND SHOULD KICK-START THE SURFACE FRONT AND COLDER AIR WHICH HAS BEEN NEARLY STATIONARY ALONG THE COAST SINCE 00Z. THE STAGNANT PATTERN HAS MAINTAINED A BAND OF RAIN ACROSS THE SOUTHERN SACRAMENTO VALLEY AND ADJACENT FOOTHILLS WITH RAINFALL TOTALS BETWEEN 0.50-0.75 DURING THE PAST 6 HOURS AND 0.15 DURING THE PAST 2 HOURS IN THE SACRAMENTO METROPOLITAN AREA. BUFKIT MODEL DATA SHOW PRECIPITATION BECOMING SHOWERY OVER THE NORTHERN SACRAMENTO VALLEY AFTER 16Z. SATELLITE DATA SUGGESTS THE TRANSITION IS ALREADY OCCURRING. PLENTY OF COLD AIR STRATOCU BETWEEN THE UPPER LOW AND THE COAST INDICATE CONTINUED PRECIPITATION FOR THE NEXT 24 HOURS. THE WIND ADVISORY FOR THE NORTHERN AND CENTRAL SACRAMENTO VALLEYS CAN PROBABLY BE CANCELLED BEFORE THE 6 AM EXPIRATION TIME AS WINDS HAVE LOWERED BELOW ADVISORY CRITERIA ALTHOUGH THE SURFACE GRADIENT SAC-RDD HAS BEEN HOLDING AT ABOUT 5 MB FOR THE PAST 3 HOURS. THE TROUGH SHIFTS EAST OF THE AREA LATE TONIGHT WITH THE UPPER LEVEL FLOW BECOMING MORE ZONAL. ALTHOUGH STILL UNSTABLE THERE SHOULD BE LESS SHOWER ACTIVITY UNTIL WAA PRECIPITATION RETURNS THURSDAY AHEAD OF THE NEXT TROUGH. HEAVIER PRECIPITATION THURSDAY NIGHT AND FRIDAY WITH THE UPPER TROUGH SHOULD GIVE WAY TO WINDY SATURDAY AND DRIER CONDITIONS FOR THE WEEKEND INTO EARLY NEXT WEEK. PFJ && .AVIATION...A STRONG COLD FRONT MOVING ACROSS NORTHERN CALIFORNIA IS GENERATING STRONG SOUTHERLY WINDS. THIS STORM IS STRONG ENOUGH TO PRODUCE SOME THUNDERSTORMS WITH THE UNSTABLE AIR. THE SNOW LEVELS ARE FROM 1500 TO 2500, WITH SOME LOCALLY BELOW 1000 FEET POSSIBLE IN THE VICINITY OF HEAVY SHOWERS OR THUNDERSTORM. MAINLY VFR CONDITIONS TO AREAS OF MARGINAL VFR FOR VALLEY ROUTES AND ELEVATIONS BELOW 1500 FEET, WITH LOCAL IFR CONDITIONS NEAR ANY SHOWERS AND THUNDERSTORMS. OTHERWISE, THE HIGHER ELEVATIONS HAVE WIDESPREAD IFR TO LIMITED IFR CONDITIONS THROUGH AROUND 04Z, WITH SOME LOCAL IMPROVEMENTS EXPECTED AFTER 04Z TONIGHT. && .STO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL MIDNIGHT PST TUESDAY NIGHT FOR BURNEY BASIN / EASTERN SHASTA COUNTY-MOTHERLODE-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK. WINTER STORM WARNING UNTIL 6 PM PST TUESDAY FOR CLEAR LAKE/SOUTHERN LAKE COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY. &&
Hazardous weather outlook, Mar 14, 7:00 AM PST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST TUE MAR 14 2006 CAZ013>019-063-064-066>069-151500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PST TUE MAR 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A COLD LOW PRESSURE SYSTEM IS FORECAST TO BRING MORE SNOW OR SNOW SHOWERS TO THE INTERIOR OF NORTHERN CALIFORNIA TODAY. SNOW LEVELS WILL BE LOWERING TO 2000 TO 2500 FEET...RAISING LATE THIS AFTEROON AND EVENING. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Local storm report, Mar 14, 1:46 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
146 PM PST TUE MAR 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HAIL CHICO 39.75N 121.81W
03/14/2006 E0.25 INCH BUTTE CA LAW ENFORCEMENT
COVERING GROUND. CHP REQUEST CREW TO REMOVE FROM HIGHWAY
20.
1140 AM HAIL 6 SE GRIDLEY 39.30N 121.62W
03/14/2006 E0.25 INCH SUTTER CA LAW ENFORCEMENT
1153 AM HAIL LOMA RICA 39.32N 121.40W
03/14/2006 E0.25 INCH YUBA CA PUBLIC
LIGHTNING.
1202 PM FUNNEL CLOUD 1 E RIO VISTA 38.17N 121.68W
03/14/2006 SOLANO CA PUBLIC
ALONG HIGHWAY 160
1210 PM HAIL ELK GROVE 38.40N 121.37W
03/14/2006 U0.25 INCH SACRAMENTO CA PUBLIC
LOTS OF HAIL.
1253 PM FUNNEL CLOUD 7 W LODI 38.12N 121.42W
03/14/2006 SAN JOAQUIN CA PUBLIC
NW OF INTERSTATE 5 AND HIGHWAY 12
&&
CMATTHEWSThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 6:09 PM PST | Wind Advisory | STO | 12 hr | |
| Mar 14, 11:47 AM PST | Severe Thunderstorm Warning | STO | Butte, Yuba | 23 min |
| Mar 14, 11:51 AM PST | Tornado Warning | STO | Sacramento, San Joaquin, Solano | 24 min |
| Mar 14, 12:24 PM PST | Severe Thunderstorm Warning | STO | Sacramento | 36 min |
| Mar 14, 12:44 PM PST | Severe Thunderstorm Warning | STO | Sacramento, San Joaquin | 24 min |
| Mar 14, 12:56 PM PST | Severe Thunderstorm Warning | STO | El Dorado, Sacramento | 34 min |
| Mar 14, 12:56 PM PST | Severe Thunderstorm Warning | STO | San Joaquin | 34 min |
| Mar 14, 1:20 PM PST | Snow Advisory | STO | 8 hr | |
| Mar 14, 1:27 PM PST | Severe Thunderstorm Warning | STO | San Joaquin | 33 min |
| Mar 14, 1:44 PM PST | Tornado Warning | STO | San Joaquin | 31 min |
| Mar 14, 2:14 PM PST | Severe Thunderstorm Warning | STO | San Joaquin, Stanislaus | 61 min |
| Mar 14, 3:23 PM PST | Severe Thunderstorm Warning | STO | Nevada, Placer, Yuba | 37 min |
| Mar 14, 3:55 PM PST | Severe Thunderstorm Warning | STO | Nevada, Placer | 35 min |
Nearby
Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.